Virginia, 2018

Damaging Wind and Lightning Strike in Virginia, May 21, 2018

May 21, 2018 · NWS RNK · 2 events in 2 counties and zones

Little change to the air mass from the previous day provided the same conditions for thunderstorms to again form in the mountains this afternoon. The key difference from the previous day is that outflows from these storms were able to push east of the mountains triggering isolated storms farther east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Little change to the air mass from the previous day provided the same conditions for thunderstorms to again form in the mountains this afternoon. The key difference from the previous day is that outflows from these storms were able to push east of the mountains triggering isolated storms farther east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 21, 1:18 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 1:18 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
218 PM EDT Mon May 21 2018

.SYNOPSIS...
A southerly flow will continue to push warm and humid air into our
region early this week. The nearly stationary front to our north
will finally push south across our area mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM EDT Monday...

So far, showers and thunderstorms have been focused across the
North Carolina High Country and the Mountain Empire of southwest
Virginia this morning and early afternoon. This area will
continue to see showers through this afternoon but the intensity
of the rain will decrease. Isolated showers and thunderstorms
are also beginning to develop across the rest of the mountains
of southwest Virginia and southeast West Virginia early this
afternoon. These showers should take the same life cycle of rain
to the southwest, heavy downpours this afternoon, decreasing
early this evening. Models have showers and thunderstorms east
of the Blue Ridge, but were overdone this morning. Instabilities
are greatest this afternoon over the piedmont and showers will
eventually develop through the afternoon and hang around into
the evening hours.

Rain that has fallen today has been in areas that did not see
much in the past 24 hours, therefore there are no current hydro
concerns.

As of 1000 AM EDT Monday...

Instabilities are increasing this morning and as the inversion
breaks, showers and a few thunderstorms will pop up over the
area by noon. Some showers have already started to form over the
northwest North Carolina foothills. This afternoon numerous
showers are expected south of hwy 460, then will spread
northward late this afternoon into this evening. PWATS values
from this morning's soundings range from 1.00 to 1.40 inches.
Steering currents are also weak. Slow moving showers and
thunderstorms are expected and will have the capability to
produce heavy downpours. Due to the sporadic natures of where
the heavy rain will occur, no Flash Flood Watches are expected
at this time. This may change this afternoon as we get a better
handle on where storms form, especially over areas that have
seen rain in the past 24-36 hours.

As of 245 AM EDT Monday...

High ground moisture from the rain the past 5 to 7 days allowing for
fog formation along valleys this morning, with only some cirrus at
times overhead. Will see patchy dense fog as well, but not expecting
enough coverage for an advisory.

Forecast centers around the next piece of upper energy that is over
southwest GA and Florida panhandle this morning, and its northward
progress into our forecast area this afternoon, interacting with a
frontal boundary that will be stretching from Illinois to the
Shenandoah Valley. The morning looks mainly dry with sunshine giving
way to increasing clouds in the south.

High-resolution convective allowing models start to initiate storms
over the higher terrain of the NC mountains and far southwest
Virginia around noon, then show some concentration of activity
spreading northward into southeast WV and the New River Valley by
mid afternoon, with a secondary area stretching east-west from the
NC Triangle area to the Triad/foothills.

Storm motion will be weak around 10 kts or less, and with low level
winds from the northeast and winds around 850-700 from the west
southwest, we may see some anchoring/training at times, with slow
propagation to the northeast. Given the nature of the pattern, with
not a widespread coverage of storms, will not issue any flash flood
watches at this time, but will have mention of flash flood threat in
the HWO. Appears best location of heavier downpours will across
southeast WV to the Mountain Empire of SW VA, the another from the
southern Blue Ridge of VA into the NC foothills east into southside
VA/NW NC piedmont where average amounts will be around one half
inch, but storms with downpours as PWATS surge back toward 1.5
inches could put down 2 inches in an hour.

As far as severe threat, model soundings suggest very moist layer
with SBCAPEs around 1000 J/KG this afternoon. Cannot rule out some
isolated wet microbursts but main  threat is localized flash
flooding.

Muggy with highs in the mid to upper 70s mountains, to lower 80s in
the piedmont/foothills.

Tonight, the boundary of moisture convergence will shift northeast
from the Greenbrier Valley to southside VA and weaken after
midnight, while warm front lifts northward toward PA to the
Delmarva. will keep some lingering showers late from the Alleghanys
to the Lynchburg/Appomattox area and points north. July like
temperatures continue for overnight lows, ranging from the lower 60s
west, to mid to upper 60s east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM EDT Monday...

With plenty of low level moisture and light winds added patchy fog
to ISC grids Tuesday morning. An upper ridge over Bermuda will
continue to stretch westward into the Southeast Tuesday. A southwest
flow will push warm unstable air into our region ahead of the cold
front to our west. This will result in scattered showers and
thunderstorms, with locally heavy rains. High temperatures on
Tuesday will range from around 70 degrees in the mountains to the
lower 80s in the piedmont. Convection will diminish Tuesday evening
into Tuesday night with the loss of solar heating. Under mostly
cloudy conditions, low temperatures Tuesday night will vary from
the upper 50s to mid 60s.

The upper ridge will sink south into Wednesday, losing its influence
on the region. A weak front should move across the area Tuesday
night into Wednesday. A weak upper level trough will draw Gulf and
Atlantic moisture northward into the area Wednesday. This tropical
moisture interacting with a frontal boundary will once again bring
numerous showers and thunderstorms with heavy downpours Wednesday.
Since the ground will remain wet and creeks, streams and rivers are
elevated, there is a chance for renewed flooding by the middle of
the week. High temperatures on Wednesday will feature readings from
the lower 70s in the west to the mid 80 in the east.

The cold front will move south into South Carolinas Wednesday night.
High pressure will build southeast out of the Ohio valley into our
region. Low temperatures Wednesday night will generally range from
the lower 50s in the west to the mid 60s in the east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 320 AM EDT Monday...

High pressure will continue to wedge south on Thursday. This may be
a good day for some of us to get some yard work completed.  With a
cool easterly wind, almost uniform temperatures are expected
Thursday with highs in the upper 70s to lower 80s.

This wedge of high pressure should keep most of the area dry
Thursday night through Friday night. An upper level ridge over the
Southeast states will expand northward on Friday. This ridge will
bring warmer temperatures into the region for the weekend. The
chances for thunderstorms return to our area on Saturday as a cold
front approaches the region. The better chance for widespread
showers and thunderstorms are expected Sunday and Monday as the
front slowly crosses the area. Kept the good to likely pops created
by the Forecast builder. It looks like for Tuesday, the better
opportunity for convection will be in the west. In general, the
unsettled weather will continue.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

Numerous showers and thunderstorms are from a line from BLF-HLX
southwest. Isolated showers are forming northeast of this line
across the rest of the mountains, but should become more
numerous through the afternoon. Convection east of the Blue
Ridge will occur later this afternoon and continue into this
evening.

Reduced visibilities and ceilings (IFR) during heavy rain this
afternoon should be brief, lasting 30-60 minutes. Light rain and
MVFR ceilings will last longer and on the order of 3-6 hours.
Confidence on timing for each TAF site is low, with the
exception of Bluefield where rain will begin by 230 PM.

Winds will stay light east-southeast outside thunderstorms.

Overcast conditions are expected to linger through the night,
therefore IFR or lower visibilities from fog are less likely.
Any fog forming overnight should be gone by 14Z Tuesday.

.Extended Aviation Discussion...

Scattered MVFR showers and thunderstorms are possible Tuesday
with another round likely Wednesday. Conditions are expected to
improve later in the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...RCS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...RCS/WP
Hazardous weather outlook, May 21, 8:38 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
938 AM EDT Mon May 21 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-221345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
938 AM EDT Mon May 21 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms will occur this
afternoon into this evening. Some of these storms will be slow
moving with torrential downpours likely to lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

RCS

In the hours before

Local storm report, May 21, 9:33 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      3 SW MOUNTAIN PARK      36.35N 80.89W
05/20/2018                   SURRY              NC   POST OFFICE

            PARTIAL ROAD WASHOUT ON ZEPHYR MOUNTAIN PARK ROAD. ALSO,
            AMBROSE CREEK AND OTHER SMALLER UNNAMED CREEKS OUT OF
            THEIR BANKS AND OVERFLOWING LOCAL ROADS.

&&

WERT
Special weather statement, May 21, 1:01 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT MON MAY 21 2018

VAZ012-013-015-016-211845-
Grayson-Pulaski-Wythe-Carroll-
201 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND
NORTHEASTERN GRAYSON COUNTIES...

Until 245 PM EDT

At 159 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Patterson to Fries. Movement was
northwest at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Torrential rainfall can be expected from these storms.

Locations impacted include...
Galax...
Fries...
Patterson...
Speedwell...
and Grahams Forge.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3699 8082 3681 8117 3663 8101 3686 8066
TIME...MOT...LOC 1759Z 140DEG 7KT 3687 8079 3674 8099

Loconto
Local storm report, May 21, 1:05 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT MON MAY 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TORNADO          5 SW BEDFORD CITY       37.28N 79.57W
05/19/2018                   BEDFORD            VA   NWS STORM SURVEY

            TORNADO TOUCHED DOWN JUST SOUTH OF MOUNT OLIVET ROAD AND
            MOVED NORTH-NORTHEAST OVER OPEN FARMLAND JUST WEST OF BIG
            EASY PLACE ROAD - LIFTING BEFORE REACHING LARGE POWER
            LINES ABOUT 1 MILE SOUTHWEST OF HIDDEN OAKS LANE.
            APPROXIMATELY 50 TREES WERE SNAPPED OR UPROOTED, BUT NO
            DAMAGE TO HOMES OR OUTBUILDINGS OCCURRED. DAMAGE
            INDICATORS WERE CONSISTENT WITH EF0 DAMAGE, HOWEVER AN
            ISOLATED DAMAGE INDICATOR OF EF1 WAS NOTED.

&&

WERT
Special weather statement, May 21, 1:35 PM EST, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
235 PM EDT MON MAY 21 2018

VAZ032-043-211930-
Henry-Patrick-
235 PM EDT MON MAY 21 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
HENRY AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE...

Until 330 PM EDT

At 234 PM EDT, radar indicated slow moving strong thunderstorms were
located along a line extending from near Aiken Summit to Penns Store.
Movement was north at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Martinsville...
Spencer...
Axton...
Bassett...
and Leatherwood.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3673 8017 3679 7967 3666 7969 3654 7971
      3654 8016
TIME...MOT...LOC 1834Z 183DEG 5KT 3661 7975 3658 8007

Loconto
Special weather statement, May 21, 1:58 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT MON MAY 21 2018

NCZ018-019-211945-
Wilkes-Watauga-
258 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

Until 345 PM EDT

At 258 PM EDT, a strong thunderstorm was located over Darby, moving
north at 5 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Darby...
and Elkville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8152 3612 8155 3612 8158
      3621 8159 3613 8132 3606 8139
TIME...MOT...LOC 1858Z 189DEG 4KT 3609 8148

Loconto

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
May 21, 2:26 PM EST
Where
Patrick County, 4.37 mi S of Stuart
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.567, -80.268

Thunderstorm winds brought down several trees near the intersection of Route 8 and Blackjack Road. Power outages were also noticed in the area.

Lightning, Botetourt

When
May 21, 6:15 PM EST
Where
Botetourt County, Fincastle
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.500, -79.880

Lightning struck near a home in Fincastle. The lightning arced into a utility panel in a detached garage which caused a fire. The garage and all of its concepts were a complete loss.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753541, 754321.